Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 125, NWS Birmingham, AL

May 19, 2001Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2001, 4:34 PM CDT for Bullock County, Macon County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2001, 4:34 PM CDT (21:34 UTC)
Expired
May 19, 2001, 5:00 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Bullock County, AL, Macon County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KBMX 192135
SVRBHM
ALC011-087-192200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN ALABAMA
  MACON COUNTY IN ALABAMA

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MIDWAY...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN MACON COUNTY AND RURAL NORTHEASTERN BULLOCK COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM CDT, 34 minutes earlier.

Area forecast discussion, May 19, 4:00 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
400 PM CDT SAT MAY 19 2001

MCV CONTINUES TO MOVE TOWARD THE CWA FROM W TN. THE
MCV WILL MOVE ACROSS NE AL THROUGH TONIGHT AND GRADUALLY WEAKEN.
THE BEST MOISTURE AND INSTABILITY REMAIN ACROSS PARTS OF CENTRAL AND
SE AL...BUT SCATTERED ACTIVITY WAS DEVELOPING THROUGHOUT THE AREA.
BELIEVE SHWRS/TSTMS WILL SLOWLY DECREASE BUT NOT ENTIRELY GO AWAY.
SVR WATCH WAS LEFT INTACT AND EXPIRES AT 5 PM. PUT SMALL POPS SUN
WITH NO MAJOR CHANGES IN AIRMASS BUT NO MAJOR TRIGGER EITHER. MON
INTO EARLY TUE LOOKS QUITE ACTIVE ACROSS AL WITH STRONG THUNDERSTORMS
POSSIBLE. TOOK A MIX BETWEEN FWC/MAV NUMBERS. COOLER INTO THE
EXTENDED.

PRELIM NUMBERS...
HSV BT 063/084 066/084 056 75323
BHM ET 066/084 067/085 057 75323
MGM ET 067/086 067/087 061 75332=

.BHM...NONE.

In the hours before

Special weather statement, May 19, 1:02 PM CDT, 3 hours 32 minutes before
ALZ001>038-040>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SAT MAY 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTH AND
CENTRAL ALABAMA THOUGH 5 PM...

A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW
LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR
SCATTERED TO NUMEROUS SHOWERS...AND SOME SEVERE THUNDERSTORMS ACROSS
THE REGION THIS AFTERNOON AND TONIGHT.  A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL ALABAMA THROUGH 5 PM.

THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE
SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS.  COMBINE THAT WITH
DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS
INCLUDING SUPERCELLS.  HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO
POSSIBLE.  LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL
LIKELY BE RIGHT OF A LINE FROM SCOTTSBORO...TO BIRMINGHAM... TO
TUSCALOOSA.  STAY ALERT FOR FUTURE STATEMENTS AND FORECAST FOR
UPDATES ON THE POSSIBLE SEVERE WEATHER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:50 AM CDTSevere Thunderstorm WarningBMXShelby, Talladega25 min
May 19, 12:18 PM CDTSevere Thunderstorm WarningBMXCoosa27 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningBMXBarbour35 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningBMXBarbour33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.